Alert archive / Iowa / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 294, NWS Des Moines, IA

August 23, 2011Hardin County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 23, 2011, 6:18 AM CDT for Hardin County, Iowa. It was in force for 21 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 23, 2011, 6:18 AM CDT (11:18 UTC)
Expired
Aug 23, 2011, 6:39 AM CDT
In force
21 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Hardin County, IA

The radar

The Des Moines radar (KDMX), 75 km from the middle of the area, began a volume at 11:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 6:25 AM CDTHAIL 0.54 N Radcliffe, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 23, 3:00 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 11.3 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2011-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2011-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2096 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

109 
WUUS53 KDMX 231118
SVRDMX
IAC083-231145-
/O.NEW.KDMX.SV.W.0294.110823T1118Z-110823T1145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
618 AM CDT TUE AUG 23 2011

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN HARDIN COUNTY IN CENTRAL IOWA...

* UNTIL 645 AM CDT

* AT 615 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  NORTHEAST OF JEWELL...OR 16 MILES SOUTHWEST OF IOWA FALLS...AND
  MOVING EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ELDORA...RADCLIFFE...BUCKEYE...HUBBARD...OWASA...NEW PROVIDENCE...
  UNION...STEAMBOAT ROCK AND WHITTEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A
MOBILE HOME...GET OUT NOW...AND SEEK SHELTER IN A REINFORCED
BUILDING.

&&

LAT...LON 4226 9347 4245 9346 4243 9300 4222 9301
TIME...MOT...LOC 1118Z 281DEG 36KT 4237 9347
WIND...HAIL 60MPH 1.00IN

$$

DONAVON
1 follow-up statement
000 
WWUS53 KDMX 231139
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
639 AM CDT TUE AUG 23 2011

IAC083-231150-
/O.CAN.KDMX.SV.W.0294.000000T0000Z-110823T1145Z/
HARDIN IA-
639 AM CDT TUE AUG 23 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN HARDIN COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 8 AM.

LAT...LON 4226 9347 4245 9346 4243 9300 4222 9301
TIME...MOT...LOC 1140Z 281DEG 36KT 4233 9318

$$

DONAVON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 6:11 AM CDT, 7 minutes earlier.

Area forecast discussion, Aug 23, 6:11 AM CDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
611 AM CDT TUE AUG 23 2011

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...
THE COMBINATION OF THETA-E ADVECTION AND KINEMATIC FORCING FROM
STRONG SHORT WAVE OVER THE EASTERN DAKOTAS HAS PRODUCED A CLUSTER OF
THUNDERSTORMS OVER NORTHERN IOWA THIS MORNING. A FEW OF THESE STORMS
HAVE BEEN SEVERE. THESE STORMS HAVE BEEN ALONG AND JUST EAST OF THE
12C 700MB ISOTHERM. THESE STORMS WILL LINGER INTO THIS MORNING
BEFORE SHIFTING TO THE EAST. THE CAP WILL BUILD INTO MUCH OF THE
AREA TODAY THOUGH GOOD INSTABILITY WILL DEVELOP OVER THE FAR EAST
AGAIN BY THIS AFTERNOON. THE CAP SHOULD PREVAIL OVER THE AREA THOUGH
HAVE LEFT LOW POPS IN FOR NOW. IT WILL BE HOT TODAY WITH SEVERAL
LOCATIONS PUSHING INTO THE LOWER 90S. THIS COMBINED WITH DEWPOINTS
IN THE 70S WILL GENERATE HEAT INDICES OF 100 TO 105 BY THE
AFTERNOON.

A COLD FRONT WILL MOVE THROUGH THE STATE ON WEDNESDAY THOUGH SHOULD
BE ANOTHER WARM DAY WITH THE THERMAL RIDGE OVERHEAD IN THE MORNING.
LITTLE TO NO ACTIVITY IS ANTICIPATED ALONG THE BOUNDARY MUCH OF THE
DAY WITH A STRONG CAP REMAINING IN PLACE. HIGH PRESSURE WILL SETTLE
INTO THE REGION WEDNESDAY NIGHT THROUGH THURSDAY WITH THE RETURN FOR
COOLER TEMPERATURES AND DRIER AIR. THE RETURN OF THETA-E ADVECTION
AND ADDITIONAL SHORT WAVE ENERGY OVERTOPPING THE WESTERN RIDGE WILL
BRING THUNDERSTORM CHANCES BACK BY FRIDAY NIGHT AND SATURDAY.

&&

.AVIATION...23/12Z
ONGOING CONVECTION IS PULLING EAST AND WILL ONLY AFFECT ALO TAF SITE
THROUGH AROUND 15Z.  WINDS LOOK TO MIX DOWN THIS AFTERNOON AND
CONTINUE TO HAVE GUST IN THE UPPER TEENS.  OTHERWISE...VFR
CONDITIONS THROUGH TOMORROW MORNING.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...DONAVON
AVIATION...PODRAZIK
Hazardous weather outlook, Aug 23, 5:36 AM CDT, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
536 AM CDT TUE AUG 23 2011

IAZ004-005-015-023-024-033>035-044>047-057>060-070>074-081>085-
092>096-241045-
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-
CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR-
MADISON-WARREN-MARION-ADAMS-UNION-CLARKE-LUCAS-MONROE-TAYLOR-
RINGGOLD-DECATUR-WAYNE-APPANOOSE-
536 AM CDT TUE AUG 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

HEAT INDEX VALUES OF 100 TO 105 ARE FORECAST THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COUPLE PERIODS OF THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT
THROUGH SUNDAY. A FEW SEVERE STORMS MAY OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

IAZ006-007-016-017-025>028-036>039-048>050-061-062-075-086-097-
241045-
WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-JASPER-
POWESHIEK-MAHASKA-WAPELLO-DAVIS-
536 AM CDT TUE AUG 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED THIS MORNING AND AGAIN LATE THIS
AFTERNOON. A SEVERE STORM WITH 60 MPH WINDS AND QUARTER SIZED
HAIL IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COUPLE PERIODS OF THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT
THROUGH SUNDAY. A FEW SEVERE STORMS MAY OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY.

In the hours before

Local storm report, Aug 23, 3:06 AM CDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
306 AM CDT TUE AUG 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 AM     TSTM WND DMG     ALGONA                  43.07N 94.23W
08/23/2011                   KOSSUTH            IA   LAW ENFORCEMENT

            CONSIDERABLE TREE DAMAGE IN TOWN. MANY ROADS IMPASSABLE.
            TIME ESTIMATED FROM RADAR.

&&

SKOW
Local storm report, Aug 23, 3:37 AM CDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
337 AM CDT TUE AUG 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 AM     HAIL             2 N FORT DODGE AIRPORT  42.58N 94.19W
08/23/2011  E1.00 INCH       WEBSTER            IA   TRAINED SPOTTER

&&

SKOW
Special weather statement, Aug 23, 3:48 AM CDT, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
348 AM CDT TUE AUG 23 2011

IAZ005-015-016-230915-
HANCOCK-KOSSUTH-PALO ALTO-
348 AM CDT TUE AUG 23 2011

...STRONG THUNDERSTORM TO AFFECT NORTH CENTRAL IOWA...

AT 345 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES WEST OF ALGONA...MOVING EAST AT 40 MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.
THERE IS THE POTENTIAL FOR LOCALIZED STREET FLOODING WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  ALGONA AIRPORT...     BURT...               ALGONA...
  WESLEY...             CORWITH...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

PODRAZIK
Special weather statement, Aug 23, 4:03 AM CDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
403 AM CDT TUE AUG 23 2011

IAZ028-230930-
BREMER-
403 AM CDT TUE AUG 23 2011

...STRONG THUNDERSTORM TO AFFECT NORTHERN BREMER COUNTY...

AT 358 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTH CENTRAL BREMER COUNTY...MOVING EAST AT
45 MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...CONTINUOUS CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  TRIPOLI...            SUMNER...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

PODRAZIK
Special weather statement, Aug 23, 4:25 AM CDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
425 AM CDT TUE AUG 23 2011

IAZ027-028-038-039-050-231100-
BUTLER-BREMER-GRUNDY-BLACK HAWK-TAMA-
INCLUDING THE CITIES OF...ALLISON...WAVERLY...GRUNDY CENTER...
WATERLOO...TOLEDO
425 AM CDT TUE AUG 23 2011

...STRONG THUNDERSTORMS MOVING INTO EAST CENTRAL IOWA...

AT 430 AM....STRONG THUNDERSTORMS WERE TRACKING EASTWARD THROUGH
BUTLER AND GRUNDY COUNTIES. THESE THUNDERSTORMS WILL CONTINUE TO
TRACK EASTWARD AT 40 TO 45 MPH OVER THE NEXT FEW HOURS. THESE
STORMS WILL MOVE INTO THE WATERLOO AREA BY 445 AM. GUSTY WINDS
AND NICKEL SIZED HAIL ARE POSSIBLE WITH SOME OF THESE
STORMS...ALONG WITH HEAVY DOWNPOURS AND FREQUENT CLOUD TO GROUND
LIGHTNING.

KS
Local storm report, Aug 23, 6:04 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
604 AM CDT TUE AUG 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 AM     HAIL             2 ESE WEBSTER CITY AIRP 42.42N 93.84W
08/23/2011  E1.00 INCH       HAMILTON           IA   TRAINED SPOTTER

&&

DONAVON

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 2:05 AM CDTSevere Thunderstorm WarningDMXEmmet, Palo Alto, Pocahontas55 min
Aug 23, 2:25 AM CDTSevere Thunderstorm WarningDMXHancock, Humboldt, Kossuth, Wright65 min
Aug 23, 2:49 AM CDTSevere Thunderstorm WarningDMXHumboldt, Webster, Wright41 min
Aug 23, 3:14 AM CDTSevere Thunderstorm WarningDMXFranklin, Hamilton, Hardin, Webster, Wright61 min
Aug 23, 5:55 AM CDTSevere Thunderstorm WarningDMXHamilton35 min
Aug 23, 6:23 AM CDTSevere Thunderstorm WarningDMXCerro Gordo, Hancock, Kossuth, Winnebago, Worth37 min
Aug 23, 6:57 AM CDTSevere Thunderstorm WarningDMXCerro Gordo, Worth34 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.